Phenytoin (Dilantin) can cause various forms of acne, such as
chloracne, and acne vulgaris, although the chloracne form is very rare
(More on disfiguring chloracne below). You may also be referring to
the slurred speech, twitchings, ataxia(poor coordination of movement),
and nystagmus (rolling eyes back and forth, sometimes up and down)
that some patients experience, usually only occurring with elevated
blood levels of dilantin. (Toxicity)
Something else that causes the facial disfigurement called
chloracne, is dioxin. This has been in the news quite a bit lately,
due to the Ukrainian presidential candidate Viktor Yushchenko having
been poisoned with dioxin.
According to the physician who is caring for Yuschenko, the
chloracne should be healed in several years! ?The massive quantities
of dioxin in Yushchenko's system caused chloracne, a type of adult
acne produced by exposure to toxic chemicals that left his
once-handsome face badly disfigured, hospital dermatologist Hubert
Pehmberger told The Associated Press.
Chloracne can take up to two to three years to heal, but Dr. Nikolai
Korpan, the physician who oversaw the Ukrainian politician's
treatment, said Yushchenko is "fully capable of working."?
?Most chloracne lesions clear up within two years providing
exposure to the chemical has stopped. In some cases they persist much
longer because the chemical continues to be slowly released from fat
Persistent cases may be helped by standard treatments for acne,
particularly oral antibiotics and sometimes isotretinoin. Comedones
and cysts can be cauterised.? Warning-this page contains graphic
More images of chloracne
Ataxia and nystagmus, caused by an acute episode (short term) of
elevated blood dilantin is reversible. However, chronic dilantin
toxicity can lead to irreversible symptoms. Acne, however, may persist
while a patient is on dilantin therapy. A physician can prescribe
topical and/or oral agents to help control acne.
?The following medications can contribute to the formation of acne
lesions: ACTH, androgens, azathioprine, barbiturates, bromides,
corticosteroids, cyclosporine, disulfuram, halogens, iodides,
isoniazid, lithium, phenytoin, psoralens, thiourea, and vitamins B2,
B6, and B12.?
?Certain drugs such as corticosteroids, anti-epileptic medicines
like phenytoin, and oral contraceptives containing levonorgestrel or
norethisterone, may aggravate acne.?
Many drugs can increase the blood level of dilantin, including
alcohol, Zantac, Tagamet, aspirin, and estrogens, among others.
More side effects can be found here:
This page is geared towards cancer patients, but has plenty of
Please seek medical advice from a licensed physician, and do not
stop taking your medication without advising your doctor first. S/he
may prescribe an alternate medication. Advise your doctor of all
medications youa re taking, including any supplements and whether you
drink alcohol. You may have blood tests drawn to determine your blood
level of phenytoin. Ideally, a peak and trough level should be drawn;
this means having blood drawn just before the morning dose, and again,
right before the next dose. The therapeutic dose of phenytoin is very
narrow, meaning toxicity may easily occur. You may need to have your
dosage adjusted, according to blood test results.
If any part of this answer is unclear, please request an Answer
Clarification, before rating. This will allow me to assist you
further, if possible.
phenytoin + ataxia
reversing phenytoin toxicity
phenytoin facial disfigurement
Clarification of Answer by
13 Dec 2004 08:25 PST
Thank you for clarifying what you meant by "facial disfigurement".
Knowing this additional information makes a huge difference!
What you are describing is known as "periorbital swelling", that is,
puffiness around the eyes. Although not common, this does occur, along
with a rash,among other symptoms, with a sensitivity to phenytoin and
other anti-convulsants, known as AHS. About 25% of AHS patients suffer
from periorbital sweling. This occurs, usually within the first three
months of phenytoin therapy. The condition can be potentially fatal -
call your doctor at once!Scroll down this page to Section 9.4.8
" Although initially called phenytoin hypersensitivity syndrome, AHS
can be caused by any of the arene oxide-producing anticonvulsants:
namely, phenytoin, phenobarbital, and carbamazepine. All 3 agents are
believed to have the same potential to induce the syndrome.
The classic features of AHS are fever, rash, lymphadenopathy, and
hepatitis (Table). [3-6] The incidence of the syndrome is uncertain
(with estimates ranging between 1 in 1000 and 1 in 10,000 exposures)
because of the varied clinical manifestations associated with it, the
lack of strict diagnostic criteria, and incomplete case reporting.
[3,7] AHS is more common in black patients,  but no predominance
according to age or sex has been reported. However, elderly black men
may be most likely to have severe reactions. A genetic predisposition
may exist, since siblings of affected patients appear to be at
increased risk for the syndrome."
AHS can be cleared up in a matter of months, once phenytoin is
stopped. However, should phenytoin be taken again, the reaction is
often more severe than the original episode.
I hope this has clarified my answer for you. Please seek medical advice promptly!